Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 77, NWS Midland/Odessa, TX

September 12, 1997Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 1997, 7:17 PM CDT for Midland County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1997, 7:17 PM CDT (00:17 UTC)
Expired
Sep 12, 1997, 9:15 PM CDT
In force
118 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130019
FFWMAF
TXC329-130215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
717 PM CDT FRI SEP 12 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN MIDLAND COUNTY
 
SLOW MOVING THUNDERSTORMS THAT HAD PRODUCED FLOODING AROUND THE CITY
OF MIDLAND HAD MOVED SOUTH INTO SOUTHERN MIDLAND COUNTY... WHERE
DOPPLER RADAR HAD ESTIMATED UP TO 3 INCHES OF RAIN 12 MILES SOUTH
OF MIDLAND NEAR HIGHWAY 349. FLOODING IS THEREFORE LIKELY AROUND
HIGHWAY 349 SOUTH OF MIDLAND...ESPECIALLY AROUND JOHNSON DRAW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
TJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:55 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT FRI SEP 12 1997

A MOISTURE PLUME NOT DIRECTLY ASSOC WITH HURRICANE LINDA HAS MOVED A
BIT MORE EAST...AND AS OF 19Z EXTDD FROM THE BIG BEND...OVER SE/NM
AND THE PERMIAN BASIN...TO THE PNHDL. THIS MOISTURE IS SCT/BKN IN
COVERAGE WITH SOME AREAS AT THE SFC GETTING ABUNDANT SUNSHINE...
OTHERS LIKE MAF NOT AT THE MOMENT. LITTLE REMAINS OF THE UPPER RIDGE
THAT HAS BEEN CONTROLLING THE WX MOST THIS SUMMER. 18Z SFC ANLYS HAS
A WEAK SFC TROF MAINTAINING IT'S POSITION FROM NE NM TO THE VICINITY
OF ELP. SLIGHTLY HIR DEWPOINTS NOTED AROUND THE CWA COMPARED TO THE
PAST 24HRS...WITH THE USUAL CNVTN GOING IN THE DAVIS MTNS AND PARTS
OF THE MARFA PLATEAU.

THE GENERAL FCST OVER THE NEXT COUPLE DAYS SHOULD BE ONE OF A DRYING
TREND...IF ONE DOES NOT CONSIDER THE PSBL INFLUENCE OF HURRICANE
LINDA. THE UPPER RIDGE IS FCST TO REBUILD OVER THE REGION. THIS
SHOULD PUSH THE THETA-E...AND ASSOCD MOISTURE CONVERGENCE AXIS WWD
TO THE MTNS. BUT...A RATHER SIGNIFICANT TROF IS FCST TO DIG ALONG
THE WEST COAST OVER THE WEEKEND. THIS MAY FORCE THE HURRICANE TO
MOVE IN MORE NLY PATH. SEE LATEST NHC ADVISORIES FOR PERTINENT
STATEMENTS.

IN THE SHORTER TERM...EXPECT MORE SCT RW/TRW TO DVLP OFF THE MTNS.
GENERAL MOVEMENT THIS AFTERNOON/EVENING SHOULD BE MORE TO THE EAST
...WITH SCT TO WDLY SCT STORMS DVLPG OVER THE TRANS-PECOS AND NEARBY
PLAINS AS BOUNDARIES FROM THE MTN STORMS PROPAGATE EWD. FCST FOR THE
REGION WITH 30 POPS INVOF MTNS EARLY...THEN EVENING SHIFT CAN REDUCE
THEM AS CONDITIONS ALLOW. OTHERWISE CURRENT TRENDS SHOULD DO. FOR
TEMPS NEXT TWO PERIODS WILL GENLY FOLLOW PERSISTANCE. WILL NOTE HIER
POPS NEAR THE MTNS.. .WITH LESSER POPS TOWARD ERN PLAINS. COMMENTS
ARE WELCOME...

MAF  66/92  30/10
CNM  66/91  30/20
MRF  59/83  30/20
P07  72/93  20/10

RB/JP

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.